South Carolina, 2008Damaging Wind in South Carolina, July 23, 2008
July 23, 2008 · NWS CAE · 1 event in 1 county or zone
A cold frontal boundary spawned a few severe thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold frontal boundary spawned a few severe thunderstorms across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 23, 6:05 AM EST, 5 hours 37 minutes earlier.
Area forecast discussion, Jul 23, 6:05 AM EST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
705 AM EDT WED JUL 23 2008
.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION LATE TODAY...BRINGING WITH
IT ANOTHER CHANCE FOR PRECIPITATION WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT. HIGH PRESSURE WILL BUILD INTO THE AREA THURSDAY.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
MOSTLY CLEAR SKIES EXPECTED.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
WATER VAPOR AND MODELS SHOW VIGOROUS SHORT WAVE MOVING SOUTHEAST
INTO THE TN VALLEY. A SECOND REINFORCING SHORTWAVE IS DRIVING
SOUTH INTOT HE OHIO VALLEY AND WILL CONBINE WITH THE OTHER OVER
THE CAROLINAS AND VIRGINIA. FAIR TO GOOD UPPER LEVEL DYNAMICS AND
DEEP MOISTURE WILL LIKELY TRIGGER THE DEVELOPMENT OF A LINE OF
CONVECTION JUST AHEAD OF THE COLD FRONT BY LATE AFTERNOON. SPC HAS
SC IN A SLIGHT RISK FOR SEVERE STORMS. THE NAM AND LOCAL WRF
MODELS HAVE THE FRONT REACHING THE COAST BY THURSDAY MORNING WITH
HIGH PRESSURE BUILDING INTO THE AREA ON THURSDAY.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL BE OVER THE AREA FRIDAY BUT MOISTURE WILL
RETURN OVER THE WEEKEND AND INTO NEXT WEEK. MODELS KEEP A WEAK
TROF OVER THE AREA THROUGH THE EXTENDED PERIOD WITH A DECENT
CHANGE OF PRECIP MONDAY AND TUESDAY AS ANOTHER FRONT APPROACHES.
TEMPS WILL BE CLOSE TO NORMAL.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
MOSTLY CLEAR SKIES THIS MORNING. FRONTAL BOUNDARY WILL BE MOVING
INTO THE AREA DURING THE AFTERNOON AND EXPECT SHRA/TSRA TO DEVELOP
IN THE EARLY AFETRNOON AND CONTINUE INTO THE EVENING HOURS. WILL
HANDLE WITH CB CLOUD GROUP IN THE TAFS.
EXTENDED OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
SYNOPSIS...02
NEAR TERM...02
SHORT TERM...02
LONG TERM...02
AVIATION...31
Hazardous weather outlook, Jul 23, 3:18 AM EST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
418 AM EDT WED JUL 23 2008
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
418 AM EDT WED JUL 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
Thunderstorm Wind, Chesterfield
- When
- July 23, 11:42 AM EST to 11:47 AM EST
- Where
- Chesterfield County, 1 mi NW of Ruby
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.740, -80.192
Reported several large limbs down at Elizabeth Academy Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 23 to 28, 20083 deaths · 2 events
- Hurricane and Tornado in Texas, July 23 to 28, 20084 injured · $1.4 billion · EF0 · 23 events
- Flash Flooding and Hail in New York, July 23 to 24, 2008$25 million · 1 in hail · 18 events
- Rip Current in Florida, July 23, 20081 death · 1 event
- Tornadoes and Tropical Storm in Texas, July 23 to 24, 2008$3.5 million · EF0 · 17 events
- Flash Flooding and Flooding in New York, July 23 to 24, 2008$2.4 million · 9 events
- Hail and Damaging Winds in New Jersey, July 23, 20082 injured · $670,000 · 1.75 in hail · 17 events
- Tornado and Flash Flooding in Massachusetts, July 23, 20082 injured · $341,000 · EF0 · 20 events
- Hail and Damaging Winds in Pennsylvania, July 23, 20084 injured · $108,000 · 52 kt wind · 16 events
- Tornado and Flash Flooding in Rhode Island, July 23, 2008$170,000 · EF1 · 8 events
- Lightning Strike in Delaware, July 23, 20081 injured · $500,000 · 1 event
- Tornadoes and Hail in Virginia, July 23, 2008$192,000 · EF0 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 106857.